Alert archive / Kansas / Areal Flood Warnings in 2016
Areal Flood Warning 2, NWS Dodge City, KS
NWS Dodge City, KS issued this areal flood warning at Apr 15, 2016, 11:26 PM CDT for Morton County, Kansas. It was in force for 12 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2016, 11:26 PM CDT (04:26 UTC)
- Expired
- Apr 16, 2016, 11:30 AM CDT
- In force
- 12 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Morton County, KS
The radar
The Dodge City radar (KDDC), 174 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 12:49 AM CDT | FLOOD | 9 Wnw Wilburton, KS | WIDESPREAD FLOODING WAS OCCURRING ACROSS MUCH OF MORTON COUNTY. WATER OVER MANY COUNTY ROADS, INCLUDING HIGHWAY 51. EMERGENCY MANAGEMENT ADVISING NO TRAVEL ACROSS THE COUNTY TONIGHT. POWERLINES WERE REPORTED DOWN IN AREAS ALONG WITH LOOSE CATTLE. |
| Apr 16, 7:20 AM CDT | HEAVY RAIN 6.52 | 1 N Elkhart, KS | COCORAHS REPORT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3479 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
728
WGUS43 KDDC 160426
FLWDDC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1126 PM CDT FRI APR 15 2016
KSC129-161630-
/O.NEW.KDDC.FA.W.0002.160416T0426Z-160416T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MORTON KS-
1126 PM CDT FRI APR 15 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* FLOOD WARNING FOR SMALL STREAMS IN...
MORTON COUNTY IN SOUTHWESTERN KANSAS...
* UNTIL 1130 AM CDT SATURDAY
* AT 1125 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
THUNDERSTORMS WITH HEAVY RAIN OVER THE AREA. THE RAIN WILL CAUSE
FLOODING. THREE TO FOUR INCHES OF RAIN HAVE FALLEN. MORE HEAVY
RAIN COULD DEVELOP OVERNIGHT.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ELKHART...RICHFIELD AND WILBURTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 3738 10165 3700 10167 3700 10204 3713 10203
3738 10185
$$
GERARDWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at Apr 15, 6:23 PM CDT, 5 hours 3 minutes earlier.
Area forecast discussion, Apr 15, 6:23 PM CDT, 5 hours 3 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 623 PM CDT FRI APR 15 2016 ...Updated aviation section... .SYNOPSIS... Issued at 1249 PM CDT Fri Apr 15 2016 A large upper level low will amplify and then close off over the Intermountain west through Sunday. Surface troughing ahead of this feature will continue to result in ample low level moisture streaming into western Kansas. A surface dryline was situated just west of the Colorado state line this afternoon. A surface cold front will pass across western Kansas Sunday into Monday. By late Monday into early Wednesday the upper level low is advertised to be situated over the central plains. Surface high pressure will edge into western Kansas by Wednesday. By late next week, this upper level trough will finally move into the eastern United States and weak upper level ridging will build into the plains. By next weekend, another deep upper level low may move into the southwestern United States. && .SHORT TERM...(This evening through Saturday) Issued at 1249 PM CDT Fri Apr 15 2016 Thunderstorms are expected to develop along the dryline late this afternoon and then propagate northeastward into western Kansas in the 00z-04z time frame. Since the Gulf of Mexico is not completely open for moisture return, some marginal moisture is returning ahead of the dryline with dewpoints in the lower 50s after daytime mixing. Although the mean wind vector will only be slightly off the dryline, some supercell storms are likely initially given surface based CAPE values of 1500 j/kg and 40 kt bulk shear. Current thinking is that the tornado threat is low due to marginal surface based CAPE and high dewpoint depressions. Due to expected storm rotation, hail to 2 inches in diameter or even larger is possible with the storms. Thunderstorms are expected to linger across far western Kansas later tonight and through Saturday, with the heaviest convection in far western Kansas. .LONG TERM...(Saturday night through Friday) Issued at 1249 PM CDT Fri Apr 15 2016 Widespread showers and thunderstorms are still expected Saturday night into early Monday while gradually shifting eastward. There is high uncertainty in how fast the upper level system will shift eastward, leading to strong uncertainty in rainfall amounts. We still think that there will be widespread 1 to 3" rain totals with localized heavier amounts. A flood watch was issued along and east of the 100th meridian. Even though the warm conveyor belt will shift east of western Kansas by Monday and Tuesday, scattered showers and thunderstorms can't be ruled out due to the upper level cold pool and remnant low level moisture. High temperatures will be held down Saturday by convection with mainly 60s. Temperatures Sunday will depend on how fast the cold front passes. Highs could be in the 40s in far western Kansas, with 60s in central Kansas. Lows Saturday and Sunday will be quite mild over central Kansas and parts of western Kansas due to high dewpoints, south winds and cloudy skies. Highs Monday and Tuesday will be on the chilly side in the wake of the cold front with mostly 50s. Lows could be in the 30s by Tuesday if skies clear. Upper level ridging will edge into the plains by late next week. There is a great deal of uncertainty with the large scale pattern for next weekend. Some of the models develop a large trough in the western United States, with thunderstorm chances increasing again over the plains while other model solutions are drier. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 621 PM CDT Fri Apr 15 2016 Scattered showers and thunderstorms will bring MVFR to IFR conditions across the terminals mainly after midnight. Otherwise expect low to mid level cloudiness to increase this evening with VFR conditions. Winds will generally be from the southeast around 20 knots gusting to over 25 knots at times. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 66 51 61 / 80 90 100 90 GCK 53 64 45 54 / 80 90 100 80 EHA 52 64 42 54 / 80 90 80 50 LBL 54 65 46 55 / 80 90 100 70 HYS 54 66 51 61 / 60 90 100 100 P28 57 70 56 66 / 20 70 100 100 && .DDC Watches/Warnings/Advisories... Flood Watch from 1 AM CDT Saturday through Monday morning for KSZ030-031-045-046-064>066-078>081-088>090. && SYNOPSIS...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...Hovorka_42
Hazardous weather outlook, Apr 15, 3:10 PM CDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 310 PM CDT FRI APR 15 2016 KSZ030-031-043>046-061>066-074>081-084>090-162015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 310 PM CDT FRI APR 15 2016 /210 PM MDT FRI APR 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. DISCUSSION...SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO SOUTHWESTERN KANSAS AFTER 6 PM AND PERSIST THROUGH THE EVENING WHILE MOVING NORTHEASTWARD. HAIL TO 2 INCHES IN DIAMETER CAN BE EXPECTED, WITH ISOLATED HAILSTONES AS LARGE AS BASEBALLS. A FEW TORNADOES ARE ALSO POSSIBLE. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. ELEVATED NON THUNDERSTORM WIND RISK. LIMITED FIRE WEATHER RISK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. DISCUSSION...THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED FROM SATURDAY THROUGH SUNDAY NIGHT. THE HEAVIER RAIN WILL BE MAINLY CONFINED TO WESTERN KANSAS SATURDAY, THEN GRADUALLY EXPANDING INTO CENTRAL KANSAS BY SATURDAY NIGHT AND SUNDAY AND POSSIBLY INTO EARLY MONDAY. SEE THE FLOOD WATCH (TOPFFADDC) FOR DETAILS. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE IN FAR WESTERN KANSAS SATURDAY AFTERNOON AND EVENING. THESE STORMS COULD BE SEVERE WITH HAIL AS LARGE AS GOLF BALLS. HAZARDS WEATHER RISK... SATURDAY... ELEVATED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. ELEVATED NON THUNDERSTORM WIND RISK. SUNDAY... ELEVATED FLOODING RISK. EXTREME LIGHTNING RISK. MONDAY... LIMITED LIGHTNING RISK. TUESDAY... LIMITED LIGHTNING RISK. WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL LIKELY BE NEEDED AFTER 6 PM ALONG THE COLORADO STATE LINE AND THEN AS FAR EAST AS LAKIN AND HUGOTON BY 9 PM. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Local storm report, Apr 15, 10:06 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1006 PM CDT FRI APR 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND GST 1 ENE JOHNSON CITY 37.58N 101.73W
04/15/2016 E60 MPH STANTON KS PUBLIC
&&
NWS DODGE CITY KS
IRIS SYSTEMLocal storm report, Apr 15, 10:12 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1012 PM CDT FRI APR 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM HAIL 5 W ULYSSES 37.58N 101.45W
04/15/2016 E1.00 INCH GRANT KS EMERGENCY MNGR
&&
NWS DODGE CITY KS
IRIS SYSTEMLocal storm report, Apr 15, 10:13 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1013 PM CDT FRI APR 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL 8 SSW ULYSSES 37.47N 101.40W
04/15/2016 E1.75 INCH GRANT KS EMERGENCY MNGR
&&
NWS DODGE CITY KS
IRIS SYSTEMLocal storm report, Apr 15, 10:22 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1022 PM CDT FRI APR 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL 2 SSW ULYSSES 37.56N 101.37W
04/15/2016 E1.50 INCH GRANT KS TRAINED SPOTTER
&&
NWS DODGE CITY KS
IRIS SYSTEMLocal storm report, Apr 15, 10:24 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1024 PM CDT FRI APR 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 PM HAIL ULYSSES 37.58N 101.36W
04/15/2016 E1.00 INCH GRANT KS EMERGENCY MNGR
&&
NWS DODGE CITY KS
IRIS SYSTEMSpecial weather statement, Apr 15, 10:45 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1045 PM CDT FRI APR 15 2016
KSZ062-063-075>077-085>087-160430-
SEWARD KS-FINNEY KS-GRANT KS-GRAY KS-MEADE KS-KEARNY KS-STEVENS KS-
HASKELL KS-
1045 PM CDT FRI APR 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY...WESTERN
GRAY...NORTHEASTERN STEVENS...SOUTHEASTERN KEARNY...NORTHERN
SEWARD...NORTHWESTERN MEADE...EASTERN GRANT AND HASKELL COUNTIES
UNTIL 1130 PM CDT...
AT 1044 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS FROM 10 MILES SOUTH OF LAKIN TO 7 MILES NORTH OF
RYUS TO 5 MILES EAST OF MOSCOW...MOVING EAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SUBLETTE...SATANTA...PIERCEVILLE...COPELAND...RYUS...PLYMELL...TICE AND
CAVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3763 10114 3783 10129 3795 10061 3736 10050
3730 10112
TIME...MOT...LOC 0344Z 254DEG 28KT 3760 10106
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 7:49 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 41 min |
| Apr 15, 8:31 PM CDT | Tornado Warning | DDC | Morton, Stevens | 24 min |
| Apr 15, 8:44 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 46 min |
| Apr 15, 8:50 PM CDT | Tornado Warning | DDC | Morton | 25 min |
| Apr 15, 9:09 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton, Stevens | 51 min |
| Apr 15, 9:29 PM CDT | Tornado Warning | DDC | Morton, Stevens | 31 min |
| Apr 15, 9:55 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton, Stevens | 50 min |
| Apr 15, 10:02 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 43 min |
| Apr 15, 10:45 PM CDT | Special Weather Statement | DDC | Haskell | 45 min |
| Apr 15, 11:51 PM CDT | Special Weather Statement | DDC | Gray | 39 min |
| Apr 16, 12:58 AM CDT | Flash Flood Warning | DDC | Morton | 8 hr |
| Apr 16, 2:25 AM CDT | Flash Flood Warning | DDC | Haskell | 6 hr |
| Apr 16, 5:50 AM CDT | Flash Flood Warning | DDC | Gray, Haskell, Meade | 6 hr |
| Apr 16, 7:49 AM CDT | Flash Flood Warning | DDC | Ford, Hodgeman | 6 hr |
| Apr 16, 12:47 PM CDT | Special Weather Statement | DDC | Morton | 43 min |
| Apr 16, 1:24 PM CDT | Areal Flood Warning | DDC | Ford, Gray, Meade | 6 hr |
| Apr 16, 1:42 PM CDT | Areal Flood Warning | DDC | Ford, Hodgeman | 6 hr |
| Apr 16, 5:29 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Stanton, Stevens | 46 min |
| Apr 16, 6:18 PM CDT | Special Weather Statement | DDC | Grant | 57 min |
Nearby
Areal Flood Warnings in Kansas, 2016Every areal flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.